Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS St. Louis, MO

August 12, 2019Audrain County, Boone County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 12, 2019, 4:09 AM CDT for Audrain County, Boone County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2019, 4:09 AM CDT (09:09 UTC)
Expired
Aug 12, 2019, 10:05 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Audrain County, MO, Boone County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:00 AM CDTFLASH FLOOD1 S Centralia, MOBOONE COUNTY 911 REPORTED FLOODING ALONG ROUTE Z AT GANO CHANCE ROAD IN CENTRALIA.
Aug 12, 6:34 AM CDTHEAVY RAIN 5Hallsville, MOAT LEAST 5 INCHES OF RAINFALL PASSED ALONG FROM A LOCAL TV STATION.
Aug 12, 8:03 AM CDTHEAVY RAIN 2.851 W Mexico, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WGUS53 KLSX 120909
FFWLSX
MOC007-019-121515-
/O.NEW.KLSX.FF.W.0036.190812T0909Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
409 AM CDT Mon Aug 12 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northern Boone County in central Missouri...
  Audrain County in central Missouri...

* Until 1015 AM CDT Monday.

* At 409 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mexico, Centralia, Vandalia, Hallsville, Sturgeon, Laddonia,
  Farber, Martinsburg, Harrisburg, Rush Hill, Benton City, Vandiver
  and Thompson.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3925 9243 3925 9231 3935 9231 3934 9172
      3932 9172 3931 9144 3914 9141 3915 9163
      3906 9164 3906 9211 3908 9211 3910 9250

$$

TES
2 follow-up statements
700 
WGUS73 KLSX 121223
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
723 AM CDT Mon Aug 12 2019

MOC007-019-121515-
/O.CON.KLSX.FF.W.0036.000000T0000Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Audrain MO-
723 AM CDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
NORTHERN BOONE AND AUDRAIN COUNTIES...

At 709 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Doppler 
radar and observations indicate up to 7 inches of rain has fallen 
across northern Boone County east of Sturgeon.  Flash flooding has 
been reported in Centralia is expected to continue with additional 
rainfall expected.

Some locations that will experience flooding include...
Mexico, Centralia, Vandalia, Hallsville, Sturgeon, Laddonia, Farber,
Martinsburg, Harrisburg, Rush Hill, Benton City, Vandiver and
Thompson.

Additional rainfall amounts of up to an additional half inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3925 9243 3925 9231 3935 9231 3934 9172
      3932 9172 3931 9144 3914 9141 3915 9163
      3906 9164 3906 9211 3908 9211 3910 9250

$$

Fuchs
331 
WGUS73 KLSX 121505
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1005 AM CDT Mon Aug 12 2019

MOC007-019-121511-
/O.CAN.KLSX.FF.W.0036.000000T0000Z-190812T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-Audrain MO-
1005 AM CDT Mon Aug 12 2019

...THE FLASH FLOOD WARNING FOR NORTHERN BOONE AND AUDRAIN COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3925 9243 3925 9231 3935 9231 3934 9172
      3932 9172 3931 9144 3914 9141 3915 9163
      3906 9164 3906 9211 3908 9211 3910 9250

$$

Fuchs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:53 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 12, 3:53 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
353 AM CDT Mon Aug 12 2019

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 353 AM CDT Mon Aug 12 2019

Elevated convection has blossomed overnight in response to low-level
moisture convergence just north of a slowly retreating warm front.
Several inches of rain has fallen in isolated areas over the past
couple of hours, with additional rain likely as storms move parallel
to the boundary and train. The atmosphere is also primed for very
heavy rainfall rates due to very deep warm cloud depths and
precipitable water values (2.00-2.50") near record values for the
date. The focusing mechanism which is the warm front should
accelerate its northward retreat in response to a deepening surface
low across the central Plains. That should help move the axis of
heaviest rainfall further northeastward over the next few hours. By
mid morning, overall weakening of convection should occur as the low-
level moisture convergence across the area subsides. Based on
current activity and expectation that WNW-ESE oriented storms should
slowly shift northeastward, did cancel the ongoing flash flood watch
for portions of east-central and southeast Missouri. Otherwise, no
changes to the flash flood watch.

Behind the warm front, very warm air will advect into much of the bi-
state region. This warm airmass combined with very humid conditions
(dewpoints in the mid to upper 70s) will yield dangerous heat index
values this afternoon and early evening. High temperatures should be
in the low to mid 90s for most of the area with peak heat index
values of 100-110F. No changes made to the heat advisory at this
time, but there is some concern that some south-central Illinois
counties may have difficulty reaching advisory criteria if the warm
front is slightly slower than currently forecast. This could keep
thunderstorm chances and thicker cloud cover to hang on through the
morning hours toward midday.

The next concern will be a cold front which will move through most
of the CWA overnight tonight. Convective trends are highly
uncertain, as a strong cap (700-hPa temperatures of 12-14C) will
really try and hamper convective initiation across the northern CWA
and just upstream into southern Iowa this evening. Stronger low-
level convergence ahead of a surface low tracking through northern
Illinois as well as ascent ahead of a midlevel shortwave trough are
both displaced northeast of the CWA. This gives at least some
credence to some of the CAM guidance which passes through the front
either completely dry or nearly dry. Needless to say, there is a
high degree of uncertainty with respect to thunderstorm activity
tonight, mainly in terms of coverage. The atmosphere this evening
will certainly be supportive of severe weather as evidenced by a
very unstable air mass and deep-layer shear of 20-30 knots.
Therefore, any storms that do form may quickly become severe with
damaging winds and large hail the primary threats. However, due to
the uncertainty with coverage (or lack thereof) of storms tonight,
this severe risk is highly conditional.

The cold front should completely exit the area by mid morning on
Tuesday with low-level cold air advection in its wake. High
temperatures should be several degrees than today, but the lower
humidity values will lag behind the front about 6-9 hours. However,
peak heat index values should be mostly in the 95-100F degree range
so no plans for extending the heat advisory at this time.

Chances of showers and thunderstorms on Tuesday look to be focused
mainly in the morning hours across southeast Missouri and southwest
Illinois in close proximity to the cold front. By afternoon, dry
weather is anticipated areawide.

Gosselin

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 353 AM CDT Mon Aug 12 2019

The upper RIDGE center is expected to settle over the southern High
Plains or southwestern CONUS throughout this period.  NW flow aloft
on Wednesday and Thursday will be replaced with a more assertive
RIDGE aloft for the upcoming weekend.

Surface high pressure will dominate our region Wednesday and
Thursday and relinquish influence very slowly heading into next
weekend.  Temperatures are expected to be below normal Wednesday and
Thursday returning to above normal values for Saturday and Sunday.

Rain chances should, for the most part, be minimal for this period.
However, NW flow scenarios with a more assertive upper RIDGE to our
southwest by late week, generally tends to place us back in the
"ring of fire".  There is some signal, albeit weak, of a possible NW
flow thunderstorm/rain event as early as Thursday in some areas,
with another round possibly for next weekend.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1159 PM CDT Sun Aug 11 2019

Showers and thunderstorms are expected through mid morning across
central and east Missouri and southwest Illinois including KCOU
and the St. Louis area terminals. MVFR and IFR ceilings and
visibilities are expected with these thunderstorms. Farther north,
showers with possible thunderstorms are expected at KUIN with
mainly low MVFR ceilings and visibilities. Then mainly dry and VFR
conditions are expected from late morning onward as a warm front
moves north of the area. Winds are expected to remain mainly light
through the period.

SPECIFICS FOR KSTL:

Showers and thunderstorms are expected through mid morning on
Monday with MVFR and IFR ceilings and visibilities. Dry and VFR
conditions are then expected thereafter. Winds are expected to be
mainly light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 9 PM CDT this evening for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

     Flash Flood Watch until 10 AM CDT this morning for Audrain MO-
     Boone MO-Callaway MO-Lincoln MO-Monroe MO-Montgomery MO-
     Pike MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Warren MO.

IL...Heat Advisory from noon today to 9 PM CDT this evening for
     Calhoun IL-Clinton IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Monroe IL-Pike IL-Randolph IL-Saint Clair IL-
     Washington IL.

     Flash Flood Watch until 10 AM CDT this morning for Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Montgomery IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 11, 9:59 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
959 PM CDT Sun Aug 11 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130300-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
959 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely the rest of the night. Some of these storms
will produce heavy rainfall. A flash flood watch is in effect for
much of the area.

In addition,some storms may be strong to severe and could produce
damaging wind gusts or hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The chance for thunderstorms will continue on Monday and Tuesday as
a cold front moves through the region. The flash flood watch remains
in effect through mid-morning A few storms on Monday may be severe
and could produce large hail or damaging winds.

A combination of dangerous heat and humidity is expected on Monday.
Heat index values will reach 105 to 110 degrees across most of the
area. Please refer to the Heat Advisory for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter are asked to report any flooding or rainfall amounts over 1
inch in addition to severe weather.

Britt

In the hours before

Local storm report, Aug 12, 3:24 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 AM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HEAVY RAIN       HAZELWOOD               38.78N 90.36W
08/12/2019  M4.27 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:17 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Franklin, Gasconade, Jefferson and 13 more13 hr
Aug 12, 3:15 AM CDTFlash Flood WarningLSXSaint Charles, Saint Louis, City of Saint Louis6 hr
Aug 12, 5:17 AM CDTFlash Flood WarningLSXCallaway, Lincoln, Montgomery, Pike, Warren5 hr
Aug 12, 9:10 AM CDTAreal Flood WarningLSXSaint Charles, Saint Louis, City of Saint Louis6 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.